Hyperventilation

Hyperventilation is a deep and rapid breathing. It occurs more often in young people, especially in women. Hyperventilation is not dangerous but because of its seemingly dramatic course, it may be a reason for calling emergency.

Cause

The hyperventilation is usually a reaction to stressful events, excessive emotions, anxiety, etc. Hyperventilation typically occurs in hysterical seizures and can be triggered consciously and on purpose.

Symptoms

In reaction to psychic disruption and subjective feeling of shortness of breath, the individual starts breathing rapidly taking deep breaths. This is followed by perception of weakness, palpitations and dizziness. The most dramatic symptoms are the hyperventilation cramps. Excessive breathing leads to changes in the internal environment of the organism. Simply put, there comes a drop in blood level of free calcium causing signs of hypocalcemia such as tingling sensation of various body parts (typically mouth, lips and both upper and lower extremities). The tingling may progress into muscle cramps and dramatically-looking convulsions with twisted hands and fingers.

Diagnosis

The diagnosis is based on medical history, physical examination and at least basic examination methods such as blood pressure check and ECG. There should be no clear pathology present and the condition usually quickly returns to normal. However, any case of sudden convulsions may be examined by a neurologist to rule out the epilepsy.

Treatment

It is necessary to calm down the affected person and order him or her to breathe normally. It is advisable to attach a paper bag with only a small hole to the patient's face and advice to breathe into the bag (of course, the plastic bag shall not be deployed over the head as we do not want the person to choke). Breathing through such bag causes inhalation of a larger amount of carbon dioxide normalizing the blood calcium levels and easing the symptoms. When we need to calm down the patient with a medication, it is advisable to use some sedatives such as benzodiazepines.